[Acute renal failure due to sulfadiazine crystalluria].An Med Interna. 2007 May; 24(5):235-8.AM
Focal necrotizing encephalitis due to Toxoplasma gondii infection represents one of the most common opportunistic infection in patients with the acquired inmunodeficiency syndrome (AIDS), and the treatment is commonly with a combination sulphadiazine, and pyrimethamine. A major side effect of sulfadiazine therapy is the occurrence of crystallization in the urinary collecting system. We report a patient with AIDS and Toxoplasmic encephalitis treated with sulfadiazine who developed acute renal failure. Renal ultrasound demonstrated echogenic areas within the renal parenchyma, presumed to be sulfa crystals. Renal failure and ultrasound findings resolved rapidly with hydratation and administration of alkali. Patients infected with AIDS frequently have characteristic that increase intratubular crystal precipitation and they require treatment with one or more of the drugs that are associated with crystal-induced renal failure. Controlled alkalinization of the urine and high fluid intake are recommended for prophylaxis of crystalluria. The literature concerning crystalluria and renal failure due to sulfadiazine is reviewed.